North Carolina, 2006

Tornadoes and Hail in North Carolina, May 14, 2006

May 14, 2006 · NWS MHX · 12 events in 5 counties and zones

6 hail, 4 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 14, 9:38 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, May 14, 9:38 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1038 AM EDT SUN MAY 14 2006

.SHORT TERM /TODAY AND TONIGHT/...SCATTERED SHOWERS HAVE BEEN
MOVING ACROSS THE COASTAL PLAIN AND NRN PORTION OF THE CWA THIS
MORNING. THE SHOWERS WILL LIFT NEWD THROUGH THE REMAINDER OF THE
MORNING WITH VIS SATELLITE SHOWING SOME CLEARING ACROSS CENTRAL
NC. THIS WILL BRING INCREASED INSOLATION HELPING TO FURTHER
DESTABILIZE THE LOW LEVELS THIS AFTERNOON AS THE UPPER LOW SLOWLY
SLIDES SEWD INTO KY TDA. A STRONG UPPER JET ROUNDING THE UPPER LOW
WILL BRING FAVORABLE JET DYNAMICS TO THE REGION THIS AFTERNOON AND
EVENING WITH DIFFLUENT FLOW ALOFT AS WELL AS A STRONG H85 JET LATE
THIS AFTERNOON. THE MAIN SEVERE THREAT FROM THE STORMS THIS
AFTERNOON WILL BE WIND AND HAIL WITH INCREASING LOW LEVEL WINDS
AND A LOW WET BULB ZERO. THE 12Z KMHX SOUNDING SHOWS DESCENT
DIRECTIONAL SHEAR BUT LITTLE SPEED SHEAR. MODEL SOUNDING INDICATE
THE SPEED SHEAR INCREASING LATE THIS AFTERNOON WITH REDUCED
DIRECTIONAL SHEAR AND AN ISOLATED TORNADO WILL BE POSSIBLE.

&&

.AVIATION...MAINLY VFR CONDITIONS CONTINUE ACROSS THE REGION TODAY
BUT MVFR CONDITIONS LIKELY IN CONVECTION THIS MRNG AND EARLY AFTN.
AS COVERAGE BECOMES A BIT MORE WIDESPREAD LATE THIS AFTN WILL LOOK
FOR IFR CONDITIONS IN CONVECTION WITH CIGS DROPPING BRIEFLY BELOW
1K FT AND VSBYS DOWN TO LESS THAN 3 MILES.

&&

.MARINE...LITTLE BUOY OBSERVATIONS TO WORK WITH BUT THE FEW
OBSERVATIONS WE HAVE RECEIVED INDICATE WINDS POSSIBLY A LITTLE
STRONGER THAN ORIGINALLY FORECAST FOR TODAY SO WILL MAKE SOME
ADJUSTMENTS UPWARD. LATEST RUC APPEARS TO HAVE A DECENT HANDLE ON
CURRENT WIND FIELDS SO WILL USE THAT AS A STARTING POINT. MOST
RECENT OBSERVATIONS AVAILABLE INDICATE SEAS FORECAST ON TRACK SO
MADE NO ADJUSTMENTS THERE. LIKELY SOME STRONGER GUSTS TODAY ALONG
THE FAR OUTER PORTIONS OF THE COASTAL FORECAST AREA OWING TO TSTMS
DEVELOPING ALONG WRN EDGE OF THE GULF STREAM. WILL HAVE TO WATCH
CLOSELY FOR THE POSSIBILITY OF SPECIAL MARINE WARNINGS THROUGH THE
DAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ152-154-156 FROM 11 PM SUNDAY TO 6
     PM MONDAY.

&&

SK/MLF
Hazardous weather outlook, May 14, 3:30 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 AM EDT SUN MAY 14 2006

NCZ029-044>047-079>081-090>094-104-150830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-OUTER BANKS HYDE-
430 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING
THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS
TODAY. THE PRIMARY THREATS FROM THE STORMS WILL STRONG DAMAGING
WINDS AND LARGE HAIL...MAINLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

AMZ130-135-150-152-154-156-158-170-150830-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO
40 NM-
430 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING
THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS
TODAY. BOATERS SHOULD EXPECT STRONG GUSTY WINDS AND ROUGH SEAS IN
AND NEAR THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

NCZ095-098-103-150830-
CARTERET-ONSLOW-OUTER BANKS DARE-
430 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING
THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS
TODAY. THE PRIMARY THREATS FROM THE STORMS WILL STRONG DAMAGING
WINDS AND LARGE HAIL...MAINLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, May 14, 11:14 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1214 PM EDT SUN MAY 14 2006

NCZ046-141715-
TYRRELL-
1214 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL AFFECT TYRRELL COUNTY UNTIL 115 PM
EDT...

AT 1214 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTH CENTRAL
HYDE COUNTY...OR ABOUT 17 MILES SOUTH OF COLUMBIA...MOVING NORTHEAST
AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR  RURAL SOUTHERN
TYRRELL COUNTY AT 1230 PM EDT. RURAL CENTRAL TYRRELL COUNTY AT 1240
PM EDT..

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20

The radar

The Morehead City radar (KMHX), 163 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dare

When
May 14, 11:30 AM EST
Where
Dare County, Wanchese
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.833, -75.633

Hail, Dare

When
May 14, 12:15 PM EST
Where
Dare County, Manns Harbor
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.883, -75.750

Thunderstorm Wind, Pitt

When
May 14, 3:11 PM EST
Where
Pitt County, Farmville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.600, -77.600

Several tress down along Highway 121.

Hail, Tyrrell

When
May 14, 3:48 PM EST
Where
Tyrrell County, 7 mi WSW of Columbia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.883, -76.367

Tornado, Washington

When
May 14, 4:06 PM EST to 4:08 PM EST
Where
Washington County, 8 mi ENE of Roper
Rating
F0
Path length
1 mi
Path width
25 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.917, -76.483

Several structures including sheds and a mobile home roof were damaged by a weak tornado.

Thunderstorm Wind, Washington

When
May 14, 4:15 PM EST
Where
Washington County, Scuppernong
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.883, -76.417

Tornado, Pitt

When
May 14, 7:25 PM EST
Where
Pitt County, Bethel
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
35.800, -77.383

Public reported brief tornado along Highway 64 near Bethel.

Tornado, Martin

When
May 14, 7:46 PM EST
Where
Martin County, Robersonville
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
BROADCAST MEDIA
Coordinates
35.817, -77.250

Brief tornado reported by the public and relayed by the media.

Hail, Martin

When
May 14, 8:05 PM EST to 8:15 PM EST
Where
Martin County, Jamesville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.817, -76.900

Tornado, Tyrrell

When
May 14, 8:25 PM EST to 8:30 PM EST
Where
Tyrrell County, Columbia
Rating
F1
Path length
2 mi
Path width
150 yd
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
35.917, -76.250

Tornado moved northeast across the southern part of Columbia causing light to moderate damage to many structures. Many trees, signs, and power lines were down across the town.

Hail, Dare

When
May 14, 8:50 PM EST to 8:55 PM EST
Where
Dare County, Duck
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.167, -75.750

Hail, Dare

When
May 14, 9:00 PM EST to 9:05 PM EST
Where
Dare County, 2 mi S of Duck
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.133, -75.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyThe tornado archive for North Carolina, 2006Warnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509318, 5509319, 5509320, 5509321, 5509322, 5509323, 5509324, 5509325, 5509326, 5509329, 5509327, 5509328.